Letters

Morphine induced allodynia in child with brain tumour

BMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7231.381 (Published 05 February 2000) Cite this as: BMJ 2000;320:381

Signs are more likely to have been due to underlying medical condition

  1. Ivan L Marples, specialist registrar in anaesthesia and pain management (Ivan.Marples{at}doublecycle.demon.co.uk),
  2. Paul Murray, consultant in anaesthesia and pain management
  1. Pain and Palliative Support Services, Royal Hallamshire Hospital, Sheffield S10 2JF
  2. Department of Paediatrics, Christian-Albrechts-University, 24105 Kiel, Germany

    EDITOR—Heger et al remind readers that high doses of morphine may have paradoxical effects.1 We are surprised, however, at the choice of patient they use to illustrate this lesson.

    The diagnosis of pain in an infant depends solely on the observation of his or her behaviour.2 It is particularly difficult to diagnose pain, let alone characterise it as allodynia, in a 9 month old infant with considerable neurological deficit and raised intracranial pressure. The authors attempt to justify the diagnosis of allodynia in just such a patient. Furthermore, high dose morphine is well reported as a cause of rigidity, catalepsy, akathisia, and myoclonus, which must add to the difficulty of interpreting pain on the basis of observation alone.3 Two inconsistencies in the case history undermine the speculative diagnosis.

    Firstly, the signs of distress provoked by routine nursing that were interpreted as allodynia induced by morphine-3-glucuronide were also recorded before morphine was given. Secondly, when the morphine dose was reduced the patient received methotrimeprazine, dexamethasone, and dypirone, each of which could have eased the signs of distress. The patient's distress had resolved within a week with this new treatment regimen, yet the raised ratio of plasma morphine-3-glucuronide to morphine, which the authors interpret as a cause of her allodynia, remained high for at least 17 days.

    We believe that to diagnose allodynia in this patient is to ignore the much greater likelihood that the signs were a consequence of her underlying medical condition. We therefore agree with the authors that “morphine induced hyperalgesia has not been reported in children so far.”

    References

    1. 1.
    2. 2.
    3. 3.

    Author's reply

    1. Sabine Heger, resident (S.Heger{at}rocketmail.com)
    1. Pain and Palliative Support Services, Royal Hallamshire Hospital, Sheffield S10 2JF
    2. Department of Paediatrics, Christian-Albrechts-University, 24105 Kiel, Germany

      EDITOR—Marples and Murray's comments illustrate how difficult and controversial paediatric palliative care still is. The comments show that treatment guidelines alone are not sufficient for dealing with unexpected complications in terminally ill children with cancer. The guidelines need to be expanded to include a diagnostic work up in patients who do not respond to morphine treatment.

      The case we presented was that of a 21 month old patient with an astrocytoma at final stage. This patient received palliative care because the tumour was inoperable. We do not share Marples and Murray's opinion that the diagnosis of pain in infants depends solely on observation of their behaviour. Pain can be quantified even in newborn infants by analysis of three broad areas: behaviour patterns (body movements, facial expression, crying, spectrographic analysis of the quality of the crying); neurochemical secretions (catecholamine, cortisol, renin, vasopressin, β endorphin concentrations); and physiology (heart rate, respiratory rate, blood gas content, palmar sweating). Therefore it is not difficult to diagnose pain in a 21 month old terminally ill child, even one with impaired neurological function.1

      The impact of a diagnostic procedure has to be weighed against any benefit resulting from it, especially in palliative care. Therefore only qualitative instead of quantitative assessment of pain was performed in this case. There was no question that the treatment of choice was morphine, the dose having to be increased gradually according to the recommendations of the World Health Organisation.2

      We agree with Marples and Murray that it is difficult to distinguish between “simple” pain and morphine induced pain. When morphine induced allodynia was suspected in our patient the dose of morphine was 700 times higher than the initial dose. A rapid reduction of the dose resolved the symptoms of allodynia. To verify the suspicion that the allodynia was induced by the morphine we determined plasma concentrations of morphine and its metabolites and detected a relatively raised morphine-3-glucuronide to morphine ratio in comparison with normal data in children. 3 4 We regret that no blood sample was taken at the peak morphine dose. We are confident, however, that blood concentrations of morphine-3-glucuronide would have been even higher during maximal dosing.

      We believe that to dispute the diagnosis of allodynia in this patient is to continue to ignore the occurrence of morphine induced pain in children.

      References

      1. 1.
      2. 2.
      3. 3.
      4. 4.
      View Abstract

      Sign in

      Log in through your institution

      Subscribe